Skip to main content

A Simple LP-Based Approximation Algorithm for the Matching Augmentation Problem

  • Conference paper
  • First Online:
Integer Programming and Combinatorial Optimization (IPCO 2022)

Part of the book series: Lecture Notes in Computer Science ((LNCS,volume 13265))


The Matching Augmentation Problem (MAP) has recently received significant attention as an important step towards better approximation algorithms for finding cheap 2-edge connected subgraphs. This has culminated in a \(\frac{5}{3}\)-approximation algorithm. However, the algorithm and its analysis are fairly involved and do not compare against the problem’s well-known LP relaxation called the cut LP.

In this paper, we propose a simple algorithm that, guided by an optimal solution to the cut LP, first selects a DFS tree and then finds a solution to MAP by computing an optimum augmentation of this tree. Using properties of extreme point solutions, we show that our algorithm always returns (in polynomial time) a better than 2-approximation when compared to the cut LP. We thereby also obtain an improved upper bound on the integrality gap of this natural relaxation.

This is a preview of subscription content, log in via an institution to check access.

Access this chapter

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or eBook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

USD 29.95
Price excludes VAT (USA)
  • Available as PDF
  • Read on any device
  • Instant download
  • Own it forever
USD 79.99
Price excludes VAT (USA)
  • Available as EPUB and PDF
  • Read on any device
  • Instant download
  • Own it forever
Softcover Book
USD 99.99
Price excludes VAT (USA)
  • Compact, lightweight edition
  • Dispatched in 3 to 5 business days
  • Free shipping worldwide - see info

Tax calculation will be finalised at checkout

Purchases are for personal use only

Institutional subscriptions

Similar content being viewed by others


  1. Adjiashvili, D.: Beating approximation factor two for weighted tree augmentation with bounded costs. ACM Trans. Algorithms (TALG) 15(2), 1–26 (2018)

    MathSciNet  Google Scholar 

  2. Alexander, A., Boyd, S., Elliott-Magwood, P.: On the integrality gap of the 2-edge connected subgraph problem. Technical report. Citeseer (2006)

    Google Scholar 

  3. Cecchetto, F., Traub, V., Zenklusen, R.: Bridging the gap between tree and connectivity augmentation: unified and stronger approaches. In: Proceedings of the 53rd Annual ACM SIGACT Symposium on Theory of Computing, pp. 370–383 (2021)

    Google Scholar 

  4. Cheriyan, J., Dippel, J., Grandoni, F., Khan, A., Narayan, V.V.: The matching augmentation problem: a 7/4-approximation algorithm. Math. Program. 182(1), 315–354 (2020)

    Article  MathSciNet  Google Scholar 

  5. Cheriyan, J., Cummings, R., Dippel, J., Zhu, J.: An improved approximation algorithm for the matching augmentation problem. arXiv preprint arXiv:2007.11559 (2020)

  6. Cheriyan, J., Gao, Z.: Approximating (unweighted) tree augmentation via lift-and-project, part i: stemless tap. Algorithmica 80(2), 530–559 (2018)

    Article  MathSciNet  Google Scholar 

  7. Cheriyan, J., Gao, Z.: Approximating (unweighted) tree augmentation via lift-and-project, part ii. Algorithmica 80(2), 608–651 (2018)

    Article  MathSciNet  Google Scholar 

  8. Cheriyan, J., Karloff, H., Khandekar, R., Könemann, J.: On the integrality ratio for tree augmentation. Oper. Res. Lett. 36(4), 399–401 (2008)

    Article  MathSciNet  Google Scholar 

  9. Cohen, N., Nutov, Z.: A (1+ ln2)-approximation algorithm for minimum-cost 2-edge-connectivity augmentation of trees with constant radius. Theor. Comput. Sci. 489, 67–74 (2013)

    Article  Google Scholar 

  10. Cornuéjols, G., Fonlupt, J., Naddef, D.: The traveling salesman problem on a graph and some related integer polyhedra. Math. Program. 33(1), 1–27 (1985)

    Article  MathSciNet  Google Scholar 

  11. Even, G., Feldman, J., Kortsarz, G., Nutov, Z.: A 1.8 approximation algorithm for augmenting edge-connectivity of a graph from 1 to 2. ACM Trans. Algorithms (TALG) 5(2), 1–17 (2009)

    Google Scholar 

  12. Fiorini, S., Groß, M., Könemann, J., Sanità, L.: Approximating weighted tree augmentation via Chvátal-Gomory cuts. In: Proceedings of the Twenty-Ninth Annual ACM-SIAM Symposium on Discrete Algorithms, pp. 817–831. SIAM (2018)

    Google Scholar 

  13. Frederickson, G.N., Ja’ja, J.: On the relationship between the biconnectivity augmentation and travelling salesman problems. Theor. Comput. Sci. 19(2), 189–201 (1982)

    Article  Google Scholar 

  14. Frederickson, G.N., Ja’Ja’, J.: Approximation algorithms for several graph augmentation problems. SIAM J. Comput. 10(2), 270–283 (1981)

    Article  MathSciNet  Google Scholar 

  15. Goemans, M.X., Williamson, D.P.: A general approximation technique for constrained forest problems. SIAM J. Comput. 24(2), 296–317 (1995)

    Article  MathSciNet  Google Scholar 

  16. Grandoni, F., Ameli, A.J., Traub, V.: Breaching the 2-approximation barrier for the forest augmentation problem. arXiv preprint arXiv:2112.11799 (2021)

  17. Grandoni, F., Kalaitzis, C., Zenklusen, R.: Improved approximation for tree augmentation: saving by rewiring. In: Proceedings of the 50th Annual ACM SIGACT Symposium on Theory of Computing, pp. 632–645 (2018)

    Google Scholar 

  18. Hunkenschröder, C., Vempala, S., Vetta, A.: A 4/3-approximation algorithm for the minimum 2-edge connected subgraph problem. ACM Trans. Algorithms 15(4) (2019).

  19. Jain, K.: A factor 2 approximation algorithm for the generalized Steiner network problem. Combinatorica 21(1), 39–60 (2001)

    Article  MathSciNet  Google Scholar 

  20. Khuller, S., Thurimella, R.: Approximation algorithms for graph augmentation. J. Algorithms 14(2), 214–225 (1993)

    Article  MathSciNet  Google Scholar 

  21. Khuller, S., Vishkin, U.: Biconnectivity approximations and graph carvings. J. ACM 41(2), 214–235 (1994).

    Article  MathSciNet  MATH  Google Scholar 

  22. Kortsarz, G., Nutov, Z.: A simplified 1.5-approximation algorithm for augmenting edge-connectivity of a graph from 1 to 2. ACM Trans. Algorithms (TALG) 12(2), 1–20 (2015)

    Google Scholar 

  23. Kortsarz, G., Nutov, Z.: LP-relaxations for tree augmentation. Discret. Appl. Math. 239, 94–105 (2018)

    Article  MathSciNet  Google Scholar 

  24. Lau, L.C., Ravi, R., Singh, M.: Iterative Methods in Combinatorial Optimization, vol. 46. Cambridge University Press (2011)

    Google Scholar 

  25. Mömke, T., Svensson, O.: Removing and adding edges for the traveling salesman problem. J. ACM (JACM) 63(1), 1–28 (2016)

    Article  MathSciNet  Google Scholar 

  26. Nagamochi, H.: An approximation for finding a smallest 2-edge-connected subgraph containing a specified spanning tree. Discret. Appl. Math. 126(1), 83–113 (2003)

    Article  MathSciNet  Google Scholar 

  27. Nutov, Z.: On the tree augmentation problem. Algorithmica 83(2), 553–575 (2021)

    Article  MathSciNet  Google Scholar 

  28. Sebö, A., Vygen, J.: Shorter tours by nicer ears: 7/5-approximation for the graph-TSP, 3/2 for the path version, and 4/3 for two-edge-connected subgraphs. Combinatorica 34(5), 597–629 (2014).

    Article  MathSciNet  MATH  Google Scholar 

  29. Traub, V., Zenklusen, R.: A better-than-2 approximation for weighted tree augmentation. Corr abs/2104.07114 (2021). Proceedings of the 62nd IEEE FOCS (2021)

    Google Scholar 

  30. Traub, V., Zenklusen, R.: Local search for weighted tree augmentation and Steiner tree. In: Proceedings of the 2022 Annual ACM-SIAM Symposium on Discrete Algorithms (SODA), pp. 3253–3272. SIAM (2022)

    Google Scholar 

  31. Williamson, D.P., Shmoys, D.B.: The Design of Approximation Algorithms. Cambridge University Press (2011)

    Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Étienne Bamas .

Editor information

Editors and Affiliations

A Deferred Proofs

A Deferred Proofs

Suppose that \(x^{*}\) is an extreme point solution of LP(GM). We know that \(x^*\) can be defined as the unique solution to the following system of |E| equations, for some \(\mathcal {S} \subseteq 2^V\) and \(E_0 \cup E_1 \subseteq E\).

$$\begin{aligned}&\sum _{e\in \delta (S)} x_e = 2,\quad \text {for all }S \in \mathcal {S} \\&x_e = 0 \quad \quad \quad \forall e\in E_0\\&x_e = 1 \quad \quad \quad \forall e\in E_1\\ \end{aligned}$$

Lemma 3 shows that we can select \(\mathcal {S}\) not too large. The proof of this lemma is the same as Theorem 4.9 from [10].

Lemma 3

(Theorem 4.9 in [10]). Let \(x^{*}\) be an extreme point of the MAP cut LP then the family of equations \(\mathcal {S}\) can be chosen to be a laminar family.

It is well known that any laminar family has size at most \(2n-1\). Therefore the number of fractional edges is at most \(|E|-|E_0|-|E_1|=|\mathcal {S}|\le 2n-1\).

Rights and permissions

Reprints and permissions

Copyright information

© 2022 Springer Nature Switzerland AG

About this paper

Check for updates. Verify currency and authenticity via CrossMark

Cite this paper

Bamas, É., Drygala, M., Svensson, O. (2022). A Simple LP-Based Approximation Algorithm for the Matching Augmentation Problem. In: Aardal, K., Sanità, L. (eds) Integer Programming and Combinatorial Optimization. IPCO 2022. Lecture Notes in Computer Science, vol 13265. Springer, Cham.

Download citation

  • DOI:

  • Published:

  • Publisher Name: Springer, Cham

  • Print ISBN: 978-3-031-06900-0

  • Online ISBN: 978-3-031-06901-7

  • eBook Packages: Computer ScienceComputer Science (R0)

Publish with us

Policies and ethics